Alert archive / Arkansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 249, NWS Memphis, TN

May 16, 2003St. Francis County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at May 16, 2003, 9:14 AM CDT for St. Francis County, Arkansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2003, 9:14 AM CDT (14:14 UTC)
Expired
May 16, 2003, 9:45 AM CDT
In force
31 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County St. Francis County, AR

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 2.2 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1736 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1736 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

808 
WUUS54 KMEG 161414
SVRMEM
ARC123-161445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
914 AM CDT FRI MAY 16 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. FRANCIS COUNTY IN EASTERN ARKANSAS

* UNTIL 945 AM CDT.

* AT 908 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12
  MILES SOUTH OF WIDENER...MOVING NORTHEAST AT 45 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 945 AM CDT INCLUDE...
  WIDENER...
  NEW HOME...HUGHES...

.QUARTER SIZE HAIL IS POSSIBLE WITH THIS STORM. IF YOU ARE IN THE
PATH OF THIS STORM...MOVE TO A STURDY SHELTER

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3514 9067 3492 9076 3491 9042 3515 9043

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:55 AM CDT, 5 hours 19 minutes earlier.

Area forecast discussion, May 16, 3:55 AM CDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
355 AM CDT FRI MAY 16 2003

QUIET ACROSS THE MID SOUTH THIS MORNING WITH A FRONTAL BOUNDARY
STRETCHED E-W ACRS THE MID SOUTH FROM ABOUT BNA-MKL-SRC. SOME DRIER
AIR...DEWPOINTS IN THE LOWER 60S...OVR SRN MO/KY WITH SFC DEWPOINTS
IN THE MID 60S INVOF OF BOUNDARY AND AROUND 70 TO THE SOUTH. UPR LOW
OVR THE TX PANHANDLE WL MOVE E TO ERN OK BY LATE TODAY WITH CLOUDS
ALREADY INCREASING ACRS THE REGION. FAIRLY UNSTABLE AIRMASS INVOF AND
SOUTH OF THE FRONTAL BOUNDARY WITH LIFTED INDICES OF -4C AND CAPES
1000-1500 J/KG BY MAX HEATING. TSTMS EXPECTED TO INITIATE ACRS THE
MID SOUTH AS MODERATE LOW AND MID LEVEL ISENTROPIC LIFT DEVELOPS
AND THE QUASI STNRY FRONTAL BOUNDARY PROVIDES SOME FOCUS. SEVERE
POTENTIAL NOT VERY IMPRESSIVE DURING THE DAY AS WIND PROFILES ARE
WEAK MOST OF THE DAY. MAV TEMPS LOOK FINE.

AS THE UPR LOW MOVES CLOSER TONIGHT A 50 KT MID LEVEL JET MAX ROTATES
AROUND THE BASE OF THE TROF AND INTO THE MID SOUTH. MEANWHILE A 35+
KT 850 MB LLG SHIFTS EAST FM AR INTO THE MID SOUTH. STRONGER
CONVECTIVE ACTIVITY THAT WL BE ONGOING DURING THE DAY ACRS OK/AR WL
SHIFT E INTO THE MID SOUTH DURING THE EVENING HOURS. WRN 2/3RD OF
THE MID SOUTH UNDER A SLIGHT RISK FOR TONIGHT. MAIN THREAT WL BE
HAIL AND DAMAGING WINDS THOUGH SHEAR PROFILES FM THE NEW 06Z RUN
OF MESO ETA BEGINNING TO LOOK IMPRESSIVE FM 00Z TO 06Z TONIGHT. THE
NEW SOUNDINGS INDICATE STRONG LOW LEVEL VEERING AND 45 TO 50 KTS
AROUND 500 MBS. HELICITY AT 03Z IN MEM PEGGED AT 408 M2/S2...SO A
TORNADO IS POSSIBLE. MESO ETA SHOWS A WARM FNT MOVING N THROUGH THE
MID SOUTH DURING THE EVENING AND THIS MAY PROVIDE THE FOCUS FOR
SUPERCELL ACTIVITY.

UPR LOW WEAKENS AND MOVES INTO THE ERN AR ON SAT. STILL MOIST AND
UNSTABLE ACRS THE MID SOUTH WITH SHOWERS AND THUNDERSTORMS A GOOD
BET AND WL CONT LIKELY POPS. WIND PROFILES WEAKEN AND THE MAIN
THREAT IN STRONGER STORMS WL BE HAIL. UPR LOW CONT TO SHIFT SLOWLY E
SAT NIGHT AND WL TAPER POPS A BIT FROM WEST TO EAST. ON SUN UPR LOW
DROPS SOUTH AS UPR RIDGING STARTS TO BUILD ACRS THE SRN PLAINS.
SHEAR AXIS ALONG WITH MOIST AND UNSTABLE AIRMASS WL REQUIRE CHC
POPS.

THINK UPR RIDGE WL PROVIDE ENUF SUBSIDENCE TO SUPPRESS ANY
WIDESPREAD CONVECTION SUN NIGHT THROUGH MON NIGHT THOUGH ISOLD
ACTIVITY IS CERTAINLY POSSIBLE. BY TUE A FRONT WL MOVE INTO THE
REGION BUT UNLIKE PREVIOUS MODEL RUNS IT MAY NEVER GET THROUGH. WL
HAVE TO GO WITH CHC POPS TUE-THU.

PRELIM NUMBERS
MEM 81/70 80/67 80 77753
MKL 81/67 80/65 79 66763
JBR 80/67 78/64 79 77753
TUP 83/68 83/67 81 65664

.MEG...NONE.

SJM
Hazardous weather outlook, May 16, 7:30 AM CDT, 1 hour 44 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-171000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
730 AM CDT FRI MAY 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY AND TONIGHT

A LINE OF SEVERE THUNDERSTORMS MOVING ACROSS NORTHERN ARKANSAS WILL
THREATEN NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL THIS MORNING.
LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT.

SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY ACROSS THE ENTIRE MID
SOUTH TODAY AS AN UPPER LEVEL DISTURBANCE OVER THE SOUTHERN PLAINS
INTERACTS WITH A FRONTAL BOUNDARY ACROSS THE MID SOUTH. THE FRONTAL
BOUNDARY WILL MOVE SLOWLY NORTH AND PROVIDE A FOCUS FOR THUNDERSTORM
DEVELOPMENT DURING THE DAY.

DURING THE EVENING HOURS UPPER LEVEL WINDS WILL INCREASE AND ANOTHER
BOUNDARY WILL MOVE NORTH INTO THE MID SOUTH. MORE THUNDERSTORMS ARE
EXPECTED TO DEVELOP THIS EVENING AND CONDITIONS WILL BE FAVORABLE
FOR SOME STORMS TO BECOME SEVERE. THERE IS A SLIGHT RISK OF SEVERE
WEATHER TONIGHT WEST OF LINE THAT EXTENDS FROM NEAR UNION CITY
TENNESSEE THROUGH JACKSON TENNESSEE TO CALHOUN CITY MISSISSIPPI. THE
MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER ISOLATED
TORNADOES ARE POSSIBLE. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL
BE BETWEEN 6 PM AND 3 AM TONIGHT.

.DAYS TWO THROUGH SEVEN...

SOME STORMS MAY BE SEVERE SATURDAY WITH MAINLY LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH SATURDAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 6:03 PM CDTSevere Thunderstorm WarningMEGCross, Poinsett57 min
May 16, 6:23 PM CDTTornado WarningMEGPoinsett52 min
May 16, 6:35 PM CDTFlash Flood WarningMEGCraighead, Cross, Poinsett115 min
May 16, 6:58 PM CDTTornado WarningMEGMississippi62 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.